Perspectives in Mathematical Modelling for Microbial Ecology - INRAE - Institut national de recherche pour l’agriculture, l’alimentation et l’environnement Access content directly
Journal Articles (Review Article) Ecological Modelling Year : 2016

Perspectives in Mathematical Modelling for Microbial Ecology

Théodore Bouchez
Roger Arditi
  • Function : Author
  • PersonId : 1121046
  • IdHAL : rogerarditi

Abstract

Although mathematical modelling has reached a degree of maturity in the last decades, microbial ecology is still developing, albeit at a rapid pace thanks to new insights provided by modern molecular tools. However, whilst microbiologists have long enjoyed the perspectives that particular mathematical frameworks can provide, there remains a reluctance to fully embrace the potential of models, which appear too complex, esoteric or distant from the “real-world”. Nevertheless there is a strong case for pursuing the development of mathematical models to describe microbial behaviour and interactions, dynamically, spatially and across scales. Here we put forward perspectives on the current state of mathematical modelling in microbial ecology, looking back at the developments that have defined the synergies between the disciplines, and outline some of the existing challenges that motivate us to provide practical models in the hope that greater engagement with empiricists and practitioners in the microbiological domain may be achieved. We also indicate recent advances in modelling that have had impact in both the fundamental understanding of microbial ecology and its practical application in engineered biological systems. In this way, it is anticipated that interest can be garnered from across the microbiological spectrum resulting in a broader uptake of mathematical concepts in lecture theatres, laboratories and industrial systems.
Fichier principal
Vignette du fichier
EcologicalModelling2016.pdf (1.04 Mo) Télécharger le fichier
Origin : Publisher files allowed on an open archive
Loading...

Dates and versions

hal-01227423 , version 1 (01-02-2016)

Licence

Attribution

Identifiers

Cite

Matthew J. Wade, Jérôme Harmand, Boumediene Benyahia, Théodore Bouchez, Stephane Chaillou, et al.. Perspectives in Mathematical Modelling for Microbial Ecology. Ecological Modelling, 2016, 321 (64-74), pp.64-74. ⟨10.1016/j.ecolmodel.2015.11.002⟩. ⟨hal-01227423⟩
839 View
425 Download

Altmetric

Share

Gmail Facebook X LinkedIn More